In 2010, the FDA rejected the drug, called flibanserin, saying the it failed to demonstrate safety and effectiveness in treating low sex drive—called hypoactive sexual desire disorder—in pre-menopausal women.
Hypoactive sexual desire disorder (HSDD) is the most commonly reported form of female sexual dysfunction. The condition affects about 10 percent of pre-menopausal women in the U.S., according to a study of flibanserin published in Journal of Sexual Medicine.
HSDD is defined as a persistent or recurrent deficiency or absence of sexual fantasies and desire for sexual activity. According to the company, the "absence of sexual fantasies and desire" causes distress or interpersonal difficulty.
The cause of HSDD is believed to involve various social, psychological and biological factors.
"In clinical trials, flibanserin has outperformed placebo with statistical significance and, importantly, women treated with flibanserin perceived their improvement to be clinically meaningful," said Cindy Whitehead, president and chief operating officer of Sprout Pharmaceuticals.
"It is true that flibanserin does not cause hypersexuality but by that definition, modest would be what we’re aiming for," said Whitehead.
Flibanserin is a non-hormonal drug similar to antidepressants such as Effexor (venlafaxine) and Wellbutrin (bupropion).
The company claims that flibanserin corrects an imbalance of brain chemicals: Dopamine and norepinephrine (both responsible for sexual excitement) and serotonin (responsible for sexual inhibition).
In studies, flibanserin was tested for its ability to increase the frequency of satisfying sexual events, increase the intensity of sexual desire and decrease the distress women feel from HSDD.
In January, another drug for female sexual health achieved a milestone. Trimel Pharmaceuticals announced it completed enrollment for its ongoing study of Tefina—a nasal spray that contains a low dose of the hormone testosterone.
As with the makers of flibanserin, the makers of Tefina say that an "absence of orgasm" causes personal distress or interpersonal difficulties.
-- Brett Grodeck